Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The Bishop-Phelps-Bollobás theorem and Asplund operators


Authors: R. M. Aron, B. Cascales and O. Kozhushkina
Journal: Proc. Amer. Math. Soc. 139 (2011), 3553-3560
MSC (2010): Primary 46B22; Secondary 47B07
DOI: https://doi.org/10.1090/S0002-9939-2011-10755-X
Published electronically: February 10, 2011
MathSciNet review: 2813386
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper deals with a strengthening of the Bishop-Phelps property for operators that in the literature is called the Bishop-Phelps-Bollobás property. Let $ X$ be a Banach space and $ L$ a locally compact Hausdorff space. We prove that if $ T:X\to C_0(L)$ is an Asplund operator and $ \Vert T(x_0)\Vert\approxeq \Vert T\Vert$ for some $ \Vert x_0\Vert=1$, then there is a norm-attaining Asplund operator $ S:X\to C_0(L)$ and $ \Vert u_0\Vert=1$ with $ \Vert S(u_0)\Vert= \Vert S\Vert=\Vert T\Vert$ such that $ u_0\approxeq x_0$ and $ S\approxeq T$. As particular cases we obtain: (A) if $ T$ is weakly compact, then $ S$ can also be taken to be weakly compact; (B) if $ X$ is Asplund (for instance, $ X=c_0$), the pair $ (X,C_0(L))$ has the Bishop-Phelps-Bollobás property for all $ L$; (C) if $ L$ is scattered, the pair $ (X,C_0(L))$ has the Bishop-Phelps-Bollobás property for all Banach spaces $ X$.


References [Enhancements On Off] (What's this?)

  • 1. María D. Acosta, Richard M. Aron, Domingo García, and Manuel Maestre, The Bishop-Phelps-Bollobás theorem for operators, J. Funct. Anal. 254 (2008), no. 11, 2780-2799. MR 2414220 (2009c:46016)
  • 2. J. Alaminos, Y. S. Choi, S. G. Kim, and R. Payá, Norm attaining bilinear forms on spaces of continuous functions, Glasgow Math. J. 40 (1998), no. 3, 359-365. MR 1660038 (2000d:46030)
  • 3. Edgar Asplund, Fréchet differentiability of convex functions, Acta Math. 121 (1968), 31-47. MR 0231199 (37:6754)
  • 4. Errett Bishop and R. R. Phelps, A proof that every Banach space is subreflexive, Bull. Amer. Math. Soc. 67 (1961), 97-98. MR 0123174 (23:A503)
  • 5. Béla Bollobás, An extension to the theorem of Bishop and Phelps, Bull. London Math. Soc. 2 (1970), 181-182. MR 0267380 (42:2282)
  • 6. Richard D. Bourgin, Geometric aspects of convex sets with the Radon-Nikodým property, Lecture Notes in Mathematics, vol. 993, Springer-Verlag, Berlin, 1983. MR 704815 (85d:46023)
  • 7. W. J. Davis, T. Figiel, W. B. Johnson, and A. Pełczyński, Factoring weakly compact operators, J. Functional Analysis 17 (1974), 311-327. MR 0355536 (50:8010)
  • 8. J. Diestel and J. J. Uhl Jr., Vector measures, Mathematical Surveys, vol. 15, American Mathematical Society, Providence, R.I., 1977, with a foreword by B. J. Pettis. MR 56:12216
  • 9. Joe Diestel, Hans Jarchow, and Andrew Tonge, Absolutely summing operators, Cambridge Studies in Advanced Mathematics, vol. 43, Cambridge University Press, Cambridge, 1995. MR 1342297 (96i:46001)
  • 10. G. A. Edgar, Asplund operators and a.e. convergence, J. Multivariate Anal. 10 (1980), no. 3, 460-466. MR 588087 (82f:47053)
  • 11. Jerry Johnson and John Wolfe, Norm attaining operators, Studia Math. 65 (1979), no. 1, 7-19. MR 554537 (81a:47021)
  • 12. Joram Lindenstrauss, On operators which attain their norm, Israel J. Math. 1 (1963), 139-148. MR 0160094 (28:3308)
  • 13. I. Namioka, Radon-Nikodým compact spaces and fragmentability, Mathematika 34 (1987), no. 2, 258-281. MR 89i:46021
  • 14. I. Namioka and R. R. Phelps, Banach spaces which are Asplund spaces, Duke Math. J. 42 (1975), no. 4, 735-750. MR 0390721 (52:11544)
  • 15. A. Pełczyński and Z. Semadeni, Spaces of continuous functions. III. Spaces $ C(\Omega )$ for $ \Omega $ without perfect subsets, Studia Math. 18 (1959), 211-222. MR 0107806 (21:6528)
  • 16. Albrecht Pietsch, Operator ideals, North-Holland Mathematical Library, vol. 20, North-Holland Publishing Co., Amsterdam, 1980, translated from the German by the author. MR 582655 (81j:47001)
  • 17. Walter Rudin, Real and complex analysis, third ed., McGraw-Hill Book Co., New York, 1987. MR 924157 (88k:00002)
  • 18. Walter Schachermayer, Norm attaining operators and renormings of Banach spaces, Israel J. Math. 44 (1983), no. 3, 201-212. MR 693659 (84e:46012)
  • 19. -, Norm attaining operators on some classical Banach spaces, Pacific J. Math. 105 (1983), no. 2, 427-438. MR 691613 (84g:46031)
  • 20. Charles Stegall, The Radon-Nikodym property in conjugate Banach spaces, Trans. Amer. Math. Soc. 206 (1975), 213-223. MR 0374381 (51:10581)
  • 21. -, The duality between Asplund spaces and spaces with the Radon-Nikodým property, Israel J. Math. 29 (1978), no. 4, 408-412. MR 0493268 (58:12297)
  • 22. -, The Radon-Nikodým property in conjugate Banach spaces. II, Trans. Amer. Math. Soc. 264 (1981), no. 2, 507-519. MR 603779 (82k:46030)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 46B22, 47B07

Retrieve articles in all journals with MSC (2010): 46B22, 47B07


Additional Information

R. M. Aron
Affiliation: Department of Mathematical Sciences, Kent State University, Kent, Ohio 44242
Email: aron@math.kent.edu

B. Cascales
Affiliation: Departamento de Matemáticas, Universidad de Murcia, 30.100 Espinardo, Murcia, Spain
Email: beca@um.es

O. Kozhushkina
Affiliation: Department of Mathematical Sciences, Kent State University, Kent, Ohio 44242
Email: okozhush@math.kent.edu

DOI: https://doi.org/10.1090/S0002-9939-2011-10755-X
Keywords: Bishop-Phelps, Bollobás, fragmentability, Asplund operator, weakly compact operator, norm-attaining
Received by editor(s): July 23, 2010
Received by editor(s) in revised form: August 24, 2010
Published electronically: February 10, 2011
Additional Notes: The research of the first author was supported in part by MICINN Project MTM2008-03211.
The research of the second author was supported by FEDER and MEC Project MTM2008- 05396 and by Fundación Séneca (CARM), project 08848/PI/08.
The research of the third author was supported in part by U.S. National Science Foundation grant DMS-0652684.
Dedicated: Dedicated to the memory of Nigel J. Kalton
Communicated by: Nigel J. Kalton
Article copyright: © Copyright 2011 American Mathematical Society

American Mathematical Society